Ohio, 2008

Hail and Damaging Winds in Ohio, May 30 to 31, 2008

May 30 to 31, 2008 · NWS ILN · 14 events in 9 counties and zones

A line of severe thunderstorms moved into western and central Ohio along a cold front beginning late in the evening on the 30th and continuing overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$77,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A line of severe thunderstorms moved into western and central Ohio along a cold front beginning late in the evening on the 30th and continuing overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 30, 9:08 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, May 30, 9:08 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1008 PM EDT FRI MAY 30 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS THE NORTHERN GREAT LAKES PULLING A
COLD FRONT THROUGH THE REGION LATE TONIGHT INTO SATURDAY. A
SECONDARY FRONT WILL SWING THROUGH ON SUNDAY. HIGH PRESSURE WILL
BUILD BACK IN SUNDAY NIGHT INTO MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CONVECTION OVER INDIANA IS BEGINNING TO AFFECT THE NW PORTION OF THE
FA. CONVECTION HAS BEEN WEAKENING AS IT MOVES INTO MID LEVEL CAP.
STILL FEEL THERE COULD BE SOME ISOLATED SVR WX. BACKED OFF THE
SVR WORDING TO THE NW PART OF THE FA.

FOR THE REST OF THE FCST...GRADUALLY INCREASED THE POPS AS THE
NIGHT PROGRESSES. KEPT THE HIGHEST POPS...CATEGORICAL...IN THE
N...TAPERING DOWN TO CHC IN THE S.

KEPT MIN TEMPS AS IS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
APPEARS THAT THE FRONT WILL BE BISECTING THE FA...RUNNING NR
I-71...AT BEGINNING OF SATURDAY. WENT WITH THE HIGHEST POPS IN THE
S AND E EARLY IN THE MORNING...WITH A DRYING TREND IN THE W DURING
THE AFTN AS FNT PUSHES E ALLOWING DRIER AIR TO WORK IN. LINGERED CHC
POPS IN THE E WITH SFC TROF SWING DOWN THRU NRN OH INTO CENTRAL OH.
CONTINUED THE TREND OF GOING COOLER THAN GUIDANCE FOR SAT HIGHS.

WEAK HIGH PRESSURE BUILDS IN SAT NGT. IN NW FLOW ALOFT...S/W DROPS
SE THRU THE GREAT LAKES SUNDAY AFTN. SECONDARY SFC FRONT TO DROP
SOUTH THRU THE FA AND HAVE ACCOUNTED FOR THIS WITH CHC POPS ACRS
THE FA. MAV LOWS SAT NGT LOOK REASONABLE...BUT WENT WITH COOLER
MET HIGHS ON SUN.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
EXTENDED FORECAST TODAY IS AN EXTENSION OF YESTERDAYS WITH THE
CONSENSUS THAT THE MODELS ARE IN POOR AGREEMENT AND HPC GUIDANCE IS
THE COMMON GROUND TO START FROM.

MEAN H5 FLOW WILL START OUT FROM THE NW UNTIL A LOW OVER THE
MIDWEST/UPPER MIDWEST...DEPENDING ON THE MODEL CHOICE...TRACKS
NORTHEAST. AT THE SFC...A WARM FRONT WILL CROSS THE OHIO VALLEY
WEDNESDAY BUT THE TIME FRAME FOR THIS OCCURRING IS ENTIRELY TOO
LENGTHY PER HPC GRAPHICS TO BE AN ACCURATE DEPICTION OF AN ACTUAL WX
PATTERN. BELIEVE THAT THE WARM FRONT WILL DEVELOP ON TUES AND LIFT
NWD ON WED. HPCS GRAPHIC SFC FEATURE AT 12Z THURS SHOWS WMFNT
FURTHER SW FROM PREVIOUS 24 HRS WHICH SHOULD BE UNLIKELY.

REGARDLESS OF THIS...HAD TO GO COOLER ON WED THAN ON TUES WITH CWA
BEING ON THE COLD SIDE OF WMFNT. COULD NOT ACTUALLY INCREASE TEMPS
ON WED FROM TUES HIGHS WITH THE INCREASED POPS AND CLOUD COVER. THIS
WAS THE ONLY LARGER DISCREPANCY I HAD WITH SURROUNDING FCST
OFFICES/HPC DURING THIS TIME...SUBSEQUENTLY THE ONLY SPOT WHERE I
HAD CONFIDENCE ENOUGH IN A METEOROLOGICAL PATTERN TO TRY AND IMPROVE
ON. THOUGHT THAT LOWER 80S WERE TOO WARM AND DEWPOINTS IN THE LOWER
60S WERE TOO MOIST IN THE EXTENDED PERIOD...JUST FROM THE PATTERN
OVER OHVLY THE PAST FEW WEEKS. DID NOT SEE TREMENDOUS SIGNS OF
STRONG RIDGING AND OPEN GULF FOR THESE TEMPS/DEWPOINTS TO BE
REALIZED/EXPECTED. WOULD HEDGE DRIER AND COOLER IN THE EXTENDED IF
IN ANY DIRECTION...BUT DO NOT HAVE THE CONFIDENCE TO DIVERGE FROM
COMMON GROUND.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
STORMS HAVE DEVELOPED TO THE WEST....AND THEY SAG ACROSS THE
TERMINALS 05Z-08Z...THEN PERSISTING THROUGH 10Z-12Z. TIMING WILL BE
HONED...AS THE EASTWARD PROGRESSION SEEMS TO BE SLOWING SOMEWHAT.
WILL KEEP VCTS THROUGH THIS PERIOD...AMENDING AS IT BECOMES MORE
IMMINENT AND TIMEABLE. MVFR CIGS/VIS ARE LIKELY WITH THE STORMS.

THE STORMS WILL MOVE EAST OF THE TERMINALS BY 14Z. WINDS WILL VEER
TO WEST SOUTHWEST LATE IN THE TAF PERIOD WITH GUSTS UP TO 25 KT
POSSIBLE.

OUTLOOK...GUSTY WINDS ARE POSSIBLE THROUGH SATURDAY AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND AGAIN TUESDAY
NIGHT INTO WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...
Hazardous weather outlook, May 30, 10:12 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1112 PM EDT FRI MAY 30 2008

INZ050-058-059-066-073-074-010315-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-
1112 PM EDT FRI MAY 30 2008

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 4 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND
SOUTHEAST INDIANA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ075-080-KYZ089>100-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-010315-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1112 PM EDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS A COLD FRONT DROPS
INTO OHIO. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.
LARGE HAIL AND HEAVY RAIN ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY ON SATURDAY. THE MAIN THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 30, 10:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 PM EDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FUNNEL CLOUD     MILTON                  39.79N 85.16W
05/30/2008                   WAYNE              IN   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED BY A TRAINED EMA DEPUTY ON STATE
            ROUTE 1 JUST NORTH OF THE FAYETTE-WAYNE COUNTY LINE.

&&

HATZOS

The radar

The Cincinnati radar (KILN), 77 km away, was scanning. The volume nearest the first event began at 03:52 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Preble

When
May 30, 10:50 PM EST to 10:54 PM EST
Where
Preble County, 1 mi ESE of Eaton
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
39.744, -84.613

A two story 100 foot by 100 foot barn was destroyed. A camper was blown into the road near the intersection of US Route 35 and Wayne Trace Road just east of Eaton.

Thunderstorm Wind, Montgomery

When
May 30, 11:26 PM EST to 11:30 PM EST
Where
Montgomery County, Kettering
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.730, -84.180

Large tree limbs were downed.

Thunderstorm Wind, Auglaize

When
May 30, 11:30 PM EST to 11:35 PM EST
Where
Auglaize County, 2 mi W of Kossuth
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
40.650, -84.388

Numerous trees and large limbs were knocked down. A few structures also sustained minor damage.

Thunderstorm Wind, Greene

When
May 30, 11:46 PM EST to 11:50 PM EST
Where
Greene County, Beavercreek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.750, -84.070

Several large tree limbs were knocked down.

Thunderstorm Wind, Greene

When
May 30, 11:52 PM EST to 11:57 PM EST
Where
Greene County, 2.6 mi NNW of Middle Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.615, -83.888

Large tree limbs were downed along US Route 68 southeast of Xenia.

Thunderstorm Wind, Preble

When
May 31, 12:00 AM EST to 12:05 AM EST
Where
Preble County, 4 mi N of Eaton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.808, -84.630

A roof was peeled off of a barn, and a few trees were downed.

Thunderstorm Wind, Montgomery

When
May 31, 12:11 AM EST to 12:15 AM EST
Where
Montgomery County, Trotwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.800, -84.320

Trees and powerlines were downed.

Hail, Montgomery

When
May 31, 12:29 AM EST to 12:34 AM EST
Where
Montgomery County, Dayton
Measured
0.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
39.750, -84.180

A few large tree limbs were also knocked down.

Hail, Greene

When
May 31, 12:33 AM EST to 12:38 AM EST
Where
Greene County, Beavercreek
Measured
0.88 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.750, -84.070

Thunderstorm Wind, Miami

When
May 31, 12:34 AM EST to 12:38 AM EST
Where
Miami County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.050, -84.200

A couple of large tree limbs were knocked down.

Thunderstorm Wind, Warren

When
May 31, 12:47 AM EST to 12:51 AM EST
Where
Warren County, 4 mi E of Springboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.550, -84.155

Two trees were knocked down.

Thunderstorm Wind, Butler

When
May 31, 1:00 AM EST to 1:07 AM EST
Where
Butler County, 0.44 mi E of Port Union to 0.99 mi SSW of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.331, -84.442

Siding was bulged out at a home along West Chester Road. A maple tree was demolished on the property. Additional trees were knocked down through Liberty Township.

Thunderstorm Wind, Delaware

When
May 31, 3:15 AM EST to 3:19 AM EST
Where
Delaware County, Ostrander
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.270, -83.220

Several large tree limbs were downed.

Thunderstorm Wind, Licking

When
May 31, 4:02 AM EST to 4:06 AM EST
Where
Licking County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.070, -82.400

Trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98233, 98234, 98246, 98235, 98236, 98237, 98238, 98239, 98241, 98240, 98242, 98243, 98244, 98245.